Hepatotoxicity due to hydroxycut

A case series

Tse Ling Fong, Karl C. Klontz, Alejandro Canas-Coto, Steven J. Casper, Francisco A. Durazo, Timothy J. Davern, Paul Hayashi, William M. Lee, Leonard B. Seeff

Research output: Contribution to journalArticle

87 Citations (Scopus)

Abstract

OBJECTIVES: Muscletech Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada) was a popular weight-loss supplement that was recalled by the manufacturer in May 2009 on the basis of reports of hepatotoxicity associated with this supplement. We sought to characterize the clinical presentation of Hydroxycut-associated liver injury and to adjudicate these cases for causal association with Hydroxycut. METHODS: We assessed the causality and grading of severity of liver injury using methodology developed by the Drug-Induced Liver Injury Network (DILIN) study. Results: Eight patients who developed liver injury after taking Hydroxycut treated at different medical centers were identified. All were hospitalized, and three of eight patients required liver transplantation. Nine other cases with adequate clinical information were obtained from the FDA MedWatch database, including one fatal case of acute liver failure. Usual symptoms were jaundice, fatigue, nausea, vomiting, and abdominal pain. Most patients exhibited a hepatocellular pattern of injury. Adjudication for causality revealed eight cases as definite, five highly likely, two probable, and two were considered to be possible. Conclusions: Hydroxycut has been clearly implicated as a cause for severe liver injury that may lead to acute liver failure and death. Weight-loss supplements represent a class of dietary supplements that should be regarded as capable of causing severe hepatic toxicity when the usual causes of identified liver injury cannot be otherwise elucidated.

Original languageEnglish (US)
Pages (from-to)1561-1566
Number of pages6
JournalAmerican Journal of Gastroenterology
Volume105
Issue number7
DOIs
StatePublished - Jul 2010

Fingerprint

Liver
Wounds and Injuries
Acute Liver Failure
Causality
Weight Loss
Chemical and Drug Induced Liver Injury
Ontario
Dietary Supplements
Jaundice
Liver Transplantation
Nausea
Abdominal Pain
Canada
Vomiting
Fatigue
hydroxycut
Databases
Health
Research

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Fong, T. L., Klontz, K. C., Canas-Coto, A., Casper, S. J., Durazo, F. A., Davern, T. J., ... Seeff, L. B. (2010). Hepatotoxicity due to hydroxycut: A case series. American Journal of Gastroenterology, 105(7), 1561-1566. https://doi.org/10.1038/ajg.2010.5

Hepatotoxicity due to hydroxycut : A case series. / Fong, Tse Ling; Klontz, Karl C.; Canas-Coto, Alejandro; Casper, Steven J.; Durazo, Francisco A.; Davern, Timothy J.; Hayashi, Paul; Lee, William M.; Seeff, Leonard B.

In: American Journal of Gastroenterology, Vol. 105, No. 7, 07.2010, p. 1561-1566.

Research output: Contribution to journalArticle

Fong, TL, Klontz, KC, Canas-Coto, A, Casper, SJ, Durazo, FA, Davern, TJ, Hayashi, P, Lee, WM & Seeff, LB 2010, 'Hepatotoxicity due to hydroxycut: A case series', American Journal of Gastroenterology, vol. 105, no. 7, pp. 1561-1566. https://doi.org/10.1038/ajg.2010.5
Fong TL, Klontz KC, Canas-Coto A, Casper SJ, Durazo FA, Davern TJ et al. Hepatotoxicity due to hydroxycut: A case series. American Journal of Gastroenterology. 2010 Jul;105(7):1561-1566. https://doi.org/10.1038/ajg.2010.5
Fong, Tse Ling ; Klontz, Karl C. ; Canas-Coto, Alejandro ; Casper, Steven J. ; Durazo, Francisco A. ; Davern, Timothy J. ; Hayashi, Paul ; Lee, William M. ; Seeff, Leonard B. / Hepatotoxicity due to hydroxycut : A case series. In: American Journal of Gastroenterology. 2010 ; Vol. 105, No. 7. pp. 1561-1566.
@article{e1acfa9aefcd418e9f58577c33be707b,
title = "Hepatotoxicity due to hydroxycut: A case series",
abstract = "OBJECTIVES: Muscletech Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada) was a popular weight-loss supplement that was recalled by the manufacturer in May 2009 on the basis of reports of hepatotoxicity associated with this supplement. We sought to characterize the clinical presentation of Hydroxycut-associated liver injury and to adjudicate these cases for causal association with Hydroxycut. METHODS: We assessed the causality and grading of severity of liver injury using methodology developed by the Drug-Induced Liver Injury Network (DILIN) study. Results: Eight patients who developed liver injury after taking Hydroxycut treated at different medical centers were identified. All were hospitalized, and three of eight patients required liver transplantation. Nine other cases with adequate clinical information were obtained from the FDA MedWatch database, including one fatal case of acute liver failure. Usual symptoms were jaundice, fatigue, nausea, vomiting, and abdominal pain. Most patients exhibited a hepatocellular pattern of injury. Adjudication for causality revealed eight cases as definite, five highly likely, two probable, and two were considered to be possible. Conclusions: Hydroxycut has been clearly implicated as a cause for severe liver injury that may lead to acute liver failure and death. Weight-loss supplements represent a class of dietary supplements that should be regarded as capable of causing severe hepatic toxicity when the usual causes of identified liver injury cannot be otherwise elucidated.",
author = "Fong, {Tse Ling} and Klontz, {Karl C.} and Alejandro Canas-Coto and Casper, {Steven J.} and Durazo, {Francisco A.} and Davern, {Timothy J.} and Paul Hayashi and Lee, {William M.} and Seeff, {Leonard B.}",
year = "2010",
month = "7",
doi = "10.1038/ajg.2010.5",
language = "English (US)",
volume = "105",
pages = "1561--1566",
journal = "American Journal of Gastroenterology",
issn = "0002-9270",
publisher = "Nature Publishing Group",
number = "7",

}

TY - JOUR

T1 - Hepatotoxicity due to hydroxycut

T2 - A case series

AU - Fong, Tse Ling

AU - Klontz, Karl C.

AU - Canas-Coto, Alejandro

AU - Casper, Steven J.

AU - Durazo, Francisco A.

AU - Davern, Timothy J.

AU - Hayashi, Paul

AU - Lee, William M.

AU - Seeff, Leonard B.

PY - 2010/7

Y1 - 2010/7

N2 - OBJECTIVES: Muscletech Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada) was a popular weight-loss supplement that was recalled by the manufacturer in May 2009 on the basis of reports of hepatotoxicity associated with this supplement. We sought to characterize the clinical presentation of Hydroxycut-associated liver injury and to adjudicate these cases for causal association with Hydroxycut. METHODS: We assessed the causality and grading of severity of liver injury using methodology developed by the Drug-Induced Liver Injury Network (DILIN) study. Results: Eight patients who developed liver injury after taking Hydroxycut treated at different medical centers were identified. All were hospitalized, and three of eight patients required liver transplantation. Nine other cases with adequate clinical information were obtained from the FDA MedWatch database, including one fatal case of acute liver failure. Usual symptoms were jaundice, fatigue, nausea, vomiting, and abdominal pain. Most patients exhibited a hepatocellular pattern of injury. Adjudication for causality revealed eight cases as definite, five highly likely, two probable, and two were considered to be possible. Conclusions: Hydroxycut has been clearly implicated as a cause for severe liver injury that may lead to acute liver failure and death. Weight-loss supplements represent a class of dietary supplements that should be regarded as capable of causing severe hepatic toxicity when the usual causes of identified liver injury cannot be otherwise elucidated.

AB - OBJECTIVES: Muscletech Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada) was a popular weight-loss supplement that was recalled by the manufacturer in May 2009 on the basis of reports of hepatotoxicity associated with this supplement. We sought to characterize the clinical presentation of Hydroxycut-associated liver injury and to adjudicate these cases for causal association with Hydroxycut. METHODS: We assessed the causality and grading of severity of liver injury using methodology developed by the Drug-Induced Liver Injury Network (DILIN) study. Results: Eight patients who developed liver injury after taking Hydroxycut treated at different medical centers were identified. All were hospitalized, and three of eight patients required liver transplantation. Nine other cases with adequate clinical information were obtained from the FDA MedWatch database, including one fatal case of acute liver failure. Usual symptoms were jaundice, fatigue, nausea, vomiting, and abdominal pain. Most patients exhibited a hepatocellular pattern of injury. Adjudication for causality revealed eight cases as definite, five highly likely, two probable, and two were considered to be possible. Conclusions: Hydroxycut has been clearly implicated as a cause for severe liver injury that may lead to acute liver failure and death. Weight-loss supplements represent a class of dietary supplements that should be regarded as capable of causing severe hepatic toxicity when the usual causes of identified liver injury cannot be otherwise elucidated.

UR - http://www.scopus.com/inward/record.url?scp=77954242791&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77954242791&partnerID=8YFLogxK

U2 - 10.1038/ajg.2010.5

DO - 10.1038/ajg.2010.5

M3 - Article

VL - 105

SP - 1561

EP - 1566

JO - American Journal of Gastroenterology

JF - American Journal of Gastroenterology

SN - 0002-9270

IS - 7

ER -